Quote from pink magnolia 611
I am STUDENT
When I think of low hemoglobin along with hypovolemia, I think excessive bleeding. I would think a blood transfusion would be required to compensate for lost fluids, RBC, etc that is normally in blood. If you put RBC in a hypertonic solution they decrease and a hypotonic solution causes them to swell. So, in all, we are possibly talking about blood loss and not dehydration. I'm just a student, so please help me too if I'm wrong
: PLEASE correct me if I am wrong, as I do not want to give wrong information .. but I do want to try and problem solve this.
I BELIEVE ...
Hypovolemia related to excessive bleeding (as in trauma) will not
reflect a low H&H immediately. A low H&H will manifest sometime after the fluid from the 3rd space moves into the intravascular space. This makes perfect sense, if you are bleeding - the percentage
will be the same. It will take time for your body to move fluids into the vascular space.
I believe the OP is not telling us the whole scenario.
I feel like there HAS to be more information... LOL.
are we considering infusing a hypertonic solution?
If I am not mistaken, a low hemoglobin may be indicative of IRON deficiency anemia.
If I am not mistaken, a low hemoglobin may be indicative of renal failure. (recall from anatomy and physiology one of the functions of the kidney --> look up erythropoietin.
based off the information: I would say.... it depends.
WILL in essence increase the volume in the intravascular space.
It will cause fluids from the tissues to move into the vascular space in an attempt to dilute the electrolytes - make sense?
I would say a good indication for hypertonic fluids would be HYPOTONIC DEHYDRATION
will definitely not be given (I THINK). Hypotonic fluids will cause water to LEAVE the intravascular space, and into the interstitial space.
*** D5 is a hypotonic fluid that will turn isotonic in the body because the body will metabolize the sugar**
So I go back to the same thing, why are they receiving (potentially) hypertonic solutions? Is this post-op bleeding that had enough time for the blood plasma to be diluted with fluid from the 3rd space... HENCE causing the low hemoglobin?
Once again, anyone ... please feel free to correct me! I really want to know how wrong I was. LOL.
A few months away from graduation ... really need to step up my game.